Indiana, 2015

Hail and Damaging Winds in Indiana, September 4, 2015

September 4, 2015 · NWS IND · 4 events in 1 county or zone

Scattered strong to severe storms developed on the afternoon and evening of the 4th focused over the eastern half of central Indiana. A measured 70 mph wind gust brought trees and limbs down near Greenfield, and penny to nickel size hail was reported from the eastern Indianapolis suburbs east into Hancock County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Scattered strong to severe storms developed on the afternoon and evening of the 4th focused over the eastern half of central Indiana. A measured 70 mph wind gust brought trees and limbs down near Greenfield, and penny to nickel size hail was reported from the eastern Indianapolis suburbs east into Hancock County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Sep 4, 3:30 PM EST, 1 hour earlier.

Area forecast discussion, Sep 4, 3:30 PM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
430 PM EDT FRI SEP 4 2015

.UPDATE...
THE AVIATION SECTION HAS BEEN UPDATED BELOW.

&&

.SYNOPSIS...
ISSUED AT 127 PM EDT FRI SEP 4 2015

WEAK BUT HOT HIGH PRESSURE IN PLACE OVER THE OHIO VALLEY WILL
PROVIDE WARM AND HUMID WEATHER THROUGH THE HOLIDAY WEEKEND.
ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON
THROUGH THE WEEKEND...HOWEVER MOST AREAS WILL REMAIN DRY...HOT
AND HUMID.

A WEAK COOL FRONT IS EXPECTED TO PASS ACROSS THE AREA ON MONDAY
NIGHT AND THIS WILL BRING SOME RELIEF TO THE HEAT AND HUMIDITY
DURING THE NEXT WORK WEEK.

&&

.NEAR TERM /TONIGHT/...

ISSUED AT 127 PM EDT FRI SEP 4 2015

SURFACE ANALYSIS EARLY THIS AFTERNOON SHOWS WEAK BUT BROAD AND
POORLY ORGANIZED HIGH PRESSURE IN PLACE ACROSS APPALACHIA AND THE
OHIO VALLEY. WATER VAPOR IMAGERY SHOWS A STRONG RIDGE IN PLACE
ALOFT ACROSS THE EASTERN UNITED STATES...HOWEVER A WEAK UPPER LOW
WAS CUT OFF FROM THE FLOW ALOFT OVER MICHIGAN. DEW POINT TEMPS
REMAINED RATHER HUMID ACROSS THE REGION IN THE UPPER 60S AND LOWER
70S.

MAIN FORECAST ISSUE FOR TONIGHT WILL BE POPS. GFS AND NAM CONTINUE
TO SUGGEST THE CUT OFF LOW ALOFT WILL RETROGRADE AND SAG SOUTH
SOMEWHAT INTO NORTHERN INDIANA OVERNIGHT. TIME HEIGHTS ONLY SHOW
LOWER LEVEL MOISTURE AVAILABLE...REPRESENTING THE VERY HIGH
SURFACE DEW POINTS. FORECAST SOUNDINGS CONTINUE TO SHOW A
RELATIVELY DRY COLUMN WITH CONDITIONS ONLY FAVORABLE FOR DIURNAL
CONVECTION DURING THE EARLY EVENING. RAPID REFRESH APPEARS A BIT
OVERDONE WITH EXPECTED CONVECTION THIS AFTERNOON...SHOWING
WIDESPREAD COVERAGE. GIVEN THE RECENT TRENDS AND THE LACK OF
ONGOING PRECIP WILL TREND BEARISH ON POPS. WILL BE UNABLE TO RULE
OUT SOME LOW POP CHANCES EARLY THIS EVENING...PARTICULARLY ACROSS
THE NORTH...BUT WILL ATTEMPT TO TREND TOWARD A DRY A DRY FORECAST
OVERNIGHT.

AS FOR TEMPS...THERE CONTINUES TO BE LITTLE CHANGE IN THE OVERALL
PATTERN. WILL STICK CLOSE TO PERSISTENCE. AGAIN WITH LIGHT
WINDS...MOSTLY CLEAR SKIES AND VERY LOW DEW POINT DEPRESSIONS
EXPECTED...FAVORABLE CONDITIONS WILL EXIST FOR FOG. THUS WILL
CONTINUE WITH PATCHY FOG MENTION...PARTICULARLY AWAY THE THE URBAN
HEAT ISLAND.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY/...

ISSUED AT 127 PM EDT FRI SEP 4 2015

MODELS REMAIN IN PRETTY GOOD AGREEMENT DURING THIS PERIOD AND WILL
USE A BLEND. UPPER FLOW REMAINS HIGHLY AMPLIFIED THROUGH MONDAY
WITH A STRONG RIDGE IN PLACE ACROSS THE GREAT LAKES AND THE OHIO
VALLEY. MEANWHILE AT THE SURFACE THE WEAK AND POORLY ORGANIZED
HIGH PRESSURE SYSTEM REMAINS IN PLACE...PROVIDING WEAK SOUTHERLY
FLOW AND VERY MOIST DEW POINTS IN THE UPPER 60S AND LOW 70S.
LITTLE CHANGE IN THE OVERALL PATTERN IS EXPECTED DURING THIS
PERIOD AND WILL CONTINUE WITH A PERSISTENCE TYPE FORECAST THROUGH
THE PERIOD. FORECAST SOUNDINGS CONTINUE TO SUGGEST PLENTIFUL LOWER
LEVEL MOISTURE WITH DRY AIR ALOFT AND NO LIFT. EACH DAY FORECAST
SOUNDINGS SHOW CONVECTIVE TEMPS IN THE UPPER 80S TO AROUND
90...WITH CAPE DIMINISHING EACH DAY...FALLING FROM AROUND 2000
J/KG ON SATURDAY TO NEAR 1200 J/KG ON MONDAY. WITH LITTLE SUPPORT
IN THE AREA...ONLY CHANCES FOR PRECIP WILL BE DUE TO DIURNAL
HEATING. AS THE HEAT BUILDS THROUGH THE WEEKEND...EVEN THAT WILL
DIMINISH SOME AS CAPE LESSENS. THUS WILL PROBABLY NEED EVERY LOW
POPS ON AT LEAST SATURDAY TO COVER FOR THE ISOLATED POP UP
SHOWER...BUT MAY BE ABLE TO TREND TOWARD A DRY FORECAST ON SUNDAY
AND MONDAY DEPENDING UPON COLLABORATION.

AS FOR TEMPS...THICKNESSES AND 850MB TEMPS APPEAR RATHER STEADY
STATE THROUGH THE PERIOD. THUS WILL TREND TOWARD A PERSISTENCE
TYPE FORECAST FRO HIGHS AND LOWS. MAVMOS LOOKS TO HAVE A PRETTY
GOOD HANDLE ON THAT.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
ISSUED AT 215 PM EDT FRI SEP 4 2015

MODELS ARE CLOSE ENOUGH THAT THE SUPERBLEND INITIALIZATION WAS
ACCEPTED FOR MOST ITEMS.

AN UPPER RIDGE WILL FLATTEN OUT AND ALLOW UPPER TROUGHING TO BUILD
INTO THE EASTERN USA. THIS WILL RESULT IN CHANCES FOR RAIN AND A
COOLING TREND DURING THE LONG TERM.

A COLD FRONT WILL GRADUALLY WORK ITS WAY THROUGH THE AREA DURING THE
LONG TERM. THE RESULT WILL BE CHANCES FOR RAIN MONDAY NIGHT THROUGH
THURSDAY...WITH BEST CHANCES TUESDAY NIGHT INTO WEDNESDAY.

HIGH TEMPERATURES WILL START OUT IN THE UPPER 80S ON TUESDAY BUT END
UP IN THE 70S THURSDAY AND FRIDAY.

&&

.AVIATION /DISCUSSION FOR THE 042100Z IND TAF UPDATE/...
ISSUED AT 430 PM EDT FRI SEP 4 2015

NO CHANGES NEEDED TO THE TAF.

PREVIOUS DISCUSSION FOLLOWS...
ISSUED AT 1232 PM EDT FRI SEP 4 2015

MVFR /POTENTIALLY IFR/ FOG AT ALL BUT KIND OVERNIGHT...OTHERWISE
VFR.

SCATTERED CUMULUS WILL DISSIPATE AFTER SUNSET. ISOLATED
THUNDERSTORMS POSSIBLE THIS AFTERNOON...ESPECIALLY NEAR KLAF...BUT
ODDS OF THEM HITTING A TERMINAL ARE TOO LOW TO MENTION IN THE TAF.

SHALLOW GROUND FOG LIKELY TO DEVELOP AGAIN TONIGHT AT ALL BUT KIND.
PUT MVFR FOG WITH MENTION OF DENSE SHALLOW FOG. THIS WILL BURN OFF
QUICKLY...BY 13Z.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...PUMA
NEAR TERM...PUMA
SHORT TERM...PUMA
LONG TERM....50
AVIATION...50/MK
Hazardous weather outlook, Sep 4, 3:48 AM EST, 12 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS
448 AM EDT FRI SEP 4 2015

INZ021-028>031-035>049-051>057-060>065-067>072-050900-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-BOONE-
TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-PUTNAM-
HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-
RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS-
MARTIN-LAWRENCE-JACKSON-JENNINGS-
INCLUDING THE CITIES OF...LAFAYETTE...FRANKFORT...KOKOMO...
CRAWFORDSVILLE...ANDERSON...MUNCIE...INDIANAPOLIS...TERRE HAUTE...
SHELBYVILLE...BLOOMINGTON...COLUMBUS...VINCENNES...BEDFORD...SEYMOUR
448 AM EDT FRI SEP 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

OUTLOOK: WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON THROUGH EARLY EVENING MAINLY NORTH OF THE I 70
CORRIDOR. A FEW STORMS MAY PRODUCE CLOUD TO GROUND
LIGHTNING...GUSTY WINDS AND SMALL HAIL. HOWEVER WE ARE NOT
EXPECTING ANY OUTBREAKS OF SEVERE WEATHER AT THIS TIME.

HAZARDS: CLOUD TO GROUND LIGHTNING...GUSTY WINDS AND SMALL HAIL.

TIMING: LATE THIS AFTERNOON THROUGH THE EARLY EVENING.

DISCUSSION: A VERY WARM AND HUMID AIRMASS WILL REMAIN ACROSS THE
REGION THROUGH LABOR DAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

OUTLOOK: A FEW LATE AFTERNOON AND EARLY EVENING THUNDERSTORMS
WILL BE POSSIBLE THROUGH LABOR DAY. THUNDERSTORM CHANCES WILL
INCREASE THROUGH THE MIDDLE OF NEXT WEEK. A FEW STRONG STORMS ARE
POSSIBLE BEGINNING EARLY NEXT WEEK...HOWEVER WE ARE NOT EXPECTING
ANY OUTBREAKS OF SEVERE WEATHER AT THIS TIME.

DISCUSSION: A BROAD UPPER LEVEL RIDGE OF HIGH PRESSURE WILL REMAIN
OVER THE MISSISSIPPI VALLEY. THE COMBINATION OF A VERY WARM AND
HUMID AIRMASS AND A COUPLE OF WEAK UPPER DISTURBANCES WILL PRODUCE
A FEW AFTERNOON THUNDERSTORMS THROUGH THIS WEEKEND. A COLD FRONT
WILL MOVE INTO CENTRAL INDIANA BY THE MIDDLE OF NEXT WEEK. THIS
WILL RESULT IN A BETTER CHANCE OF THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

SMF

The radar

The Indianapolis radar (KIND), 40 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Hancock

When
September 4, 4:30 PM EST
Where
Hancock County, 2.33 mi SSE of Mohawk
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
39.820, -85.830

Trees and/or utility lines were downed due to damaging thunderstorm wind gusts. This was one of multiple locations.

Thunderstorm Wind, Hancock

When
September 4, 4:30 PM EST
Where
Hancock County, 0.69 mi S of Maxwell
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.840, -85.770

Damaging thunderstorm winds of an estimated 70 mph was observed in this location.

Hail, Hancock

When
September 4, 4:35 PM EST to 4:37 PM EST
Where
Hancock County, 1.74 mi NW of Philadelphia
Measured
0.88 in hail
Reported by
Public
Coordinates
39.800, -85.870

Thunderstorm Wind, Hancock

When
September 4, 4:35 PM EST
Where
Hancock County, 1.74 mi NW of Philadelphia
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.800, -85.870

An estimated 60 mph thunderstorm wind gust was observed in this location.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2015Every state in 2015This day in weather historyWarnings in Indiana, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 598012, 598013, 598014, 598016.